Do you currently take a steroid to treat arthritis, asthma, or chronic joint or muscle pain? Have you noticed increased weight gain since beginning your steroid treatment? A common side effect of corticosteroids that occurs in the majority of patients is weight gain, and if you’re on a steroid regimen it may be to blame for unwanted and hard-to-lose pounds.
Steroids come in many forms and serve many different purposes. Here are some of the most common steroids and what they are used for include:
- Prednisone - a corticosteroid that prevents inflammation and is usually taken to treat allergic skin disorders, breathing disorders (like asthma), ulcerative colitis, lupus, and psoriasis. Can be taken in a pill or inhalant form.
- Cortisone – a corticosteroid that is also used to prevent inflammation in skin and breathing disorders, lupus, and ulcerative colitis. Cortisone injections can also be given directly into a joint or muscle to reduce inflammation and lessen pain associated in the region
- Hydrocortisone -a mild corticosteroid that is used to reduce the itching, swelling, or burning associated with skin conditions. It is applied topically to treat conditions such as insect bites, poison ivy, eczama, rash, and dermititis.
If you’re on one of these medications, it may be beneficial for you to understand how they work in your body. Steroids affect fat metabolism, and this can lead to increased fat deposits in your abdomen. Furthermore, the steroids increase your appetite which leads to a higher intake of food and excess calories.
While any weight that you gain during steroid treatment should come off within 6 months to one year post medication completion, there are things you can do now to avoid excess weight gain.
- exercise regularly
- pay attention to how much you’re eating
- if you notice an increased appetite, try to plan meals for the day so that you’re eating small, healthy meals every 2-3 hours.
Dr. Cheskin, MD, director of the Johns Hopkins Weight Management Center, notes that “just because a medication is associated with weight gain, doesn’t mean that everyone taking it will experience weight gain.” While some individuals experience side effects of medications, not all will. Document any sudden weight changes that you notice with this medication and talk with your doctor about it.